Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 101, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 20, 2009, 4:38 PM EDT for Beaver County, Lawrence County, Pennsylvania; Carroll County, Columbiana County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2009, 4:38 PM EDT (20:38 UTC)
- Expired
- Aug 20, 2009, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Carroll County, OH, Columbiana County, OH, Beaver County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:23 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 20, 3:23 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 323 PM EDT THU AUG 20 2009 .SYNOPSIS... SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY AS A SERIES OF FRONTS MOVE EASTWARD THROUGH THE HUMID AIR MASS COVERING THE UPPER OHIO VALLEY. CONDITIONS WILL TURN COOLER THIS WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... RISK FOR SEVERE THUNDERSTORMS WILL REMAIN THROUGH THE EVENING HOURS. MAIN THREAT IS FOR DAMAGING WINDS...AS HIGH FREEZING LEVELS SHOULD LIMIT THE POSSIBILITY OF SEVERE CRITERIA HAIL REACHING THE GROUND. PRECIPITATION SHOULD TAPER OFF BY MIDNIGHT AFTER PREFRONTAL TROUGH WITH SHOWERS AND THUNDERSTORMS PUSHES THROUGH THE REGION. WHILE CONDITIONS MAY BE DRY DURING THE LATE NIGHT HOURS...BOTH THE GFS AND NAM SHOW AN AXIS OF HIGHER PRECIPITATION ASSOCIATED WITH A COLD FRONT IN THE 09Z-15Z TIME RANGE. WITH THE HIGH DEWPOINTS AND PRECIPITABLE WATER VALUES ALREADY IN PLACE...WOULD NOT BE SURPRISED TO SEE A LINE OF HEAVY RAIN MOVE THROUGH DURING THE MORNING HOURS. BUFKIT PROFILES SHOW STRONG WIND SHEAR ALSO OCCURRING AT THIS TIME...BUT LIMITED INSTABILITY VALUES DUE TO LOW LAPSE RATES ALOFT AND THE TIME OF DAY MAY PREVENT ANY SEVERE WEATHER FROM OCCURRING WITH THE RAIN. AFTER THE MORNING RAIN...MODELS ARE IN GENERAL AGREEMENT THAT A DRY SLOT WILL THEN PASS OVER...DRYING OUT CONDITIONS. EXPECT A REDUCED DIURNAL RANGE IN TEMPERATURES DUE TO THE EXTENSIVE CLOUD COVER. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... ONCE SURFACE LOW AND COLD FRONT DEPART...UPPER LOW WILL REMAIN OVER THE GREAT LAKES INTO SATURDAY. NAM AND ECMWF PUT OUT SMALL AMOUNTS OF PRECIPITATION...WHILE THE GFS AND SREF KEEP CONDITIONS CLOUDY BUT DRY. WILL STAY CLOSE TO THE PREVIOUS FORECAST...WHICH INCLUDES A CHANCE OF SHOWERS ON SATURDAY BEFORE THE LOW BEGINS MOVING EAST. HIGH TEMPERATURES WILL BE AROUND 5 DEGREES BELOW NORMAL WITH THE NORTHERLY FLOW. && .LONG TERM /SUNDAY THROUGH THURSDAY/... BLEND OF RECENT GEFS AND ECMWF MODEL OUTPUT SHOW THAT THE COLD UPPER TROUGH MOVING THROUGH THE UPPER OHIO VALLEY THIS WEEKEND MAY STILL PRODUCE ISOLATED INSTABILITY SHOWERS SUNDAY. HIGH PRESSURE FROM THE MIDWEST SHOULD THEN PROVIDE THE UPPER OHIO VALLEY WITH DRY COMFORTABLE CONDITIONS MONDAY AND TUESDAY. MODEL OUTPUTS THEN DIVERGE ON TIMING OF SHOWERS WITH A LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES MID WEEK. DEFERRED TO HPC THINKING THAT THERE COULD BE A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY. FORECASTED TEMPERATURES TO START OUT COOLER THAN NORMAL SUNDAY BUT THEN REACH SEASONABLE LEVELS THE REST OF THE PERIOD...AS INDICATED BY CONSENSUS OF HPC AND GFS MOS GUIDANCE. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... BASED ON BLEND OF RECENT RADAR DATA AND SREF...WRF- NMM...HRRR...AND GFS LAMP...CONTINUED TO FORECAST A BAND OF MORE NUMEROUS MVFR THUNDERSTORMS TO CROSS THE UPPER OHIO VALLEY BETWEEN 20Z AND 03Z. THERE CAN BE BRIEF IFR IN HEAVY THUNDERSTORM RAIN. SPC HAS CONCERNS THE STORMS HAVE SEVERE POTENTIAL DUE TO INCREASED EFFECTIVE BULK VERTICAL WIND SHEAR TO 35 KTS. HIGH WIND GUSTS THE PRIME HAZARD. SREF MODEL OUTPUT ALSO SHOWS ANOTHER BAND OF MVFR SHOWERS AND IFR THUNDERSTORMS CROSSING THE UPPER OHIO VALLEY FRIDAY MORNING. CONCUR WITH SPC THAT DUE TO TIMING OF EPISODE...THERE MAY NOT BE ENOUGH SURFACE HEATING FOR INSTABILITY TO TAP THE VERTICAL SHEAR NEEDED FOR STORMS TO REACH SEVERE THRESHOLDS. BLEND OF RECENT SREF GEFS AND ECMWF MODEL OUTPUT SHOWS SURFACE LAYER DRYING ACROSS THE UPPER OHIO VALLEY IN WAKE OF FRIDAYS COLD FRONT. SO EXPECT PREVALENT VFR SATURDAY THROUGH TUESDAY. ONLY POSSIBLE INTERRUPTIONS CAN BE ISOLATED AFTERNOON MVFR SHOWERS SATURDAY AND SUNDAY DUE TO ENSUING SLOW EASTWARD MOVING COLD UPPER TROUGH AND ISOLATED IFR FOG PATCHES EACH MORNING AS IS COMMON THIS TIME OF YEAR. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 20, 2:53 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 253 PM EDT THU AUG 20 2009 MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ021>023-041-211900- GARRETT-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-MARION- MONONGALIA-PRESTON-TUCKER- 253 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT... THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK THAT THUNDERSTORMS REACH SEVERE LEVELS. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. IN ADDITION TO THE WIND THREAT...STORMS CAN PRODUCE HEAVY RAIN AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2 INCHES IN LESS THAN 3 HOURS MAY PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY... THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD REACH SEVERE LEVELS FRIDAY. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. IN ADDITION TO THE WIND THREAT...STORMS CAN PRODUCE HEAVY RAIN AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2 INCHES IN LESS THAN 3 HOURS MAY PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-012- 211900- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BEAVER- HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL- 253 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. MAIN THUNDERSTORM HAZARD WILL BE DAMAGING WIND. IN ADDITION TO THE WIND THREAT...STORMS CAN PRODUCE HEAVY RAIN AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2 INCHES IN LESS THAN 3 HOURS MAY PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY... THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD REACH SEVERE LEVELS FRIDAY. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. IN ADDITION TO THE WIND THREAT...STORMS CAN PRODUCE HEAVY RAIN AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2 INCHES IN LESS THAN 3 HOURS MAY PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 20, 1:22 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 122 PM EDT THU AUG 20 2009 PAZ014-020-021-201745- ALLEGHENY PA-BEAVER PA-BUTLER PA- 122 PM EDT THU AUG 20 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ALLEGHENY...BEAVER AND BUTLER... AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS OVER SEWICKLEY...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... SEWICKLEY... FRANKLIN PARK... WEXFORD... GIBSONIA... MARS... WITH THE STORM...WINDS CAN GUST OVER 30 MPH. RAIN AMOUNTS CAN GO OVER AN INCH IN LESS THAN 30 MINUTES WHICH COULD CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING URBAN AREAS. AVOID THESE AREAS UNTIL AN HOUR AFTER THE RAIN SUBSIDES. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO RISE. SO AVOID THESE ALSO. STAY ON HIGHER GROUND. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. &&
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:28 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Mercer, Venango | 62 min |
| Aug 20, 7:37 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 53 min |
| Aug 20, 7:44 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence | 61 min |
| Aug 20, 7:50 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 55 min |
| Aug 20, 6:09 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe, Noble | 66 min |
| Aug 20, 7:11 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe, Noble | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.